A levitating tattoo in a hepatitis C patient on treatment

Authors


A 45-year-old Caucasian man with chronic hepatitis C, on treatment with pegylated IFN and ribavirin, presented with painless swelling of a pre-existing tattoo (Fig. 1A). On examination, the tattoo was swollen and clearly demarcated. His interferon regimen was continued and he was referred to dermatology clinic. Subsequently, he received steroids for exacerbation of his chronic obstructive pulmonary disease that resulted in near complete flattening of the involved tattoo (Fig. 1B). But it started swelling again after stopping steroids.

Figure Fig.1.

Later, biopsy of the tattoo revealed typical features of sarcoidosis including noncaseating granulomas and dermal lymphohistiocytic inflammation (Fig. 1C and D). The angiotensin-converting enzyme level was mildly elevated. Computerized tomography scan of the chest was unremarkable.

Interferon use is shown to aggravate or unmask a variety of autoimmune conditions including sarcoidosis (1). Both interferon α and β were implicated in induction of sarcoidosis. Sarcoidosis is a granulomatous disorder involving multiple organ systems. Pulmonary and cutaneous manifestations are most common with the majority of cases presenting with dyspnea, skin rash or erythema nodosum (2). Other manifestations include arthralgias, myalgias, neurological involvement, parotid gland swelling and ocular involvement. Signs and symptoms of sarcoidosis appear over variable periods after initiation of treatment (2 weeks to 9 months) (3).

Pathogenesis is thought to involve an imbalance in the TH1ndash;TH2 cytokine equilibrium (4). It is important to recognize the association of interferon treatment with sarcoidosis as rare lesions like this may provide the first clue to the diagnosis.

Ancillary